Sunday, July 3, 2022
HomeMust ReadIs Excedrin Only For Migraines

Is Excedrin Only For Migraines

Stopping Excedrin Suddenly: Rebound Headaches

Excedrin for migraines (1999)

Many people swear by Extra Strength Excedrin. When it became unavailable a few years ago because of quality issues, some people became quite desperate. The cost went up dramatically on the web. According to ABC news, the price jumped substantially with people paying ridiculous prices on the black market.

A headache sufferer who takes the maximum daily dose for several weeks might well experience a painful caffeine withdrawal headache after stopping Excedrin Extra Strength suddenly. You can appreciate the temptation to restart the medication to end the headache or other caffeine withdrawal symptoms such as fatigue and difficulty concentrating. Because caffeine withdrawal headaches can last for several days, this seems to us like a potential vicious cycle.

What Drugs Are Good For Migraines

If you have migraine attacks, try one of the drugs listed below. They all work best if you use them when the migraine is just beginning.

  • Start with a non-prescription pain drug that combines aspirin, acetaminophen, and caffeine . Or try non-steroidal anti-inflammatory drugs such as ibuprofen or naproxen .
  • If these drugs do not help, or your headaches are more severe, try one of the prescription migraine drugs called triptans, such as sumatriptan .
  • If triptans do not work, try dihydroergotamine nasal spray . This drug works even better as an injection . You or your doctor can do the injection.
  • If you have migraines often, or if they are very severe, ask your doctor about drugs to prevent headaches.

    What Does The Temporary Pause In Production Of Excedrin Extra Strength And Excedrin Migraine Mean For Those Living With Migraine

    Original article:

    Those living with migraine may have to find an alternative over the counter treatment to Excedrin Migraine as it is discontinued until further notice.

    Both caplet and gel-tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as GlaxoSmithKline works to resolve an inconsistency in how the ingredients are weighed. The company said in a statement that the production halt is a precautionary measure and that there are no safety risks associated with either product. However, both will be temporarily off the shelves until the issue is resolved.

    For people using Excedrin to relieve recurring migraine attacks, this news may be concerning. But what sounds scary, could actually be the ticket to reducing the frequency of your migraine attacks.

    Why? Because taking over-the-counter or prescription medications too frequently can actually cause Medication Overuse Headache. Overstimulating the brain pathways involved in reducing pain can create a dependence on medication. Not only does overuse make the medication less effective over time, it also causes pain between attacks and may trigger more frequent attacks. Overuse may even have a hand in progressing the disease from episodic to chronic.

    If you rely on these Excedrin products for relief from migraine, the American Migraine Foundation recommends you schedule an appointment with your headache specialist to determine an alternate course of treatment.

    Font Size

    Recommended Reading: Are Migraines A Symptom Of Pregnancy

    Risks And Side Effects Of Aspirin In Children

    Children with the following conditions should not take Excedrin Migraine or any other medication containing aspirin:

    As with any medication, aspirin has potential risks and side effects in both adults and children. These may include:

    • Nausea or vomiting
    • Heartburn
    • Stomach pain or cramps

    If your child experiences any unusual symptoms or issues while taking Excedrin Migraine, discuss these with your healthcare provider.

    Before Taking This Medicine

    Excedrin Migraine Pain Relief Gel Tabs 20 Count for ...

    Do not give Excedrin Migraine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

    You should not use Excedrin Migraine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

    Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking Excedrin Migraine.

    Ask a doctor or pharmacist if it is safe for you to take Excedrin Migraine if you have other medical conditions, especially:

    If you take Excedrin Migraine to treat headache pain, seek medical attention if you have:

    • a headache so bad you have to lie down

    • a headache that causes vomiting

    • what feels like the worst headache you’ve ever had

    • a headache that seems different from your usual headaches

    • a headache every day

    • a headache after coughing, bending, exercising, or head injury

    • if you have never had migraines diagnosed by a doctor or

    • if you are having your first headache after age 50.

    Aspirin may be harmful to an unborn baby’s heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking Excedrin Migraine.

    Also Check: Migraine Cream Of Tartar

    Can Stopping Excedrin Suddenly Cause A Severe Headache

    Excedrin is one of those trusted brands that has been around for decades. According to the current manufacturer , Excedrin Extra Strength was the first multi-ingredient headache treatment product on the market. It was introduced in 1960. Could stopping Excedrin suddenly lead to caffeine withdrawal headaches? One reader shared just such a situation.

    There are now four Excedrin products on the market, so we need to distinguish between them. Its easy to get confused.

    • Excedrin Extra Strength
    • Excedrin Migraine
    • Excedrin Tension Headache

    We are totally fascinated by the marketing genius behind Excedrin products. A standard dose of Excedrin Extra Strength contains 500 mg of acetaminophen, 500 mg of aspirin and 130 mg of caffeine. An 8 oz cup of coffee has 95 mg of caffeine .

    You might imagine that Excedrin Migraine might have some other ingredients to distinguish itself from Excedrin Extra Strength. Nope! It has the identical ingredients: acetaminophen, aspirin and caffeine in the same exact dose. The dosage instructions do vary, however. The makers of Excedrin Migraine warn people do not take more than 2 caplets in 24 hours unless directed by a doctor. That is one fourth the maximum dose of Excedrin Extra Strength. We wonder how many migraine sufferers read and understand that instruction.

    What You Need To Know About The Excedrin Migraine Production Halt

    • Baton Rouge General

    Migraine sufferers may have to find an alternative over-the-counter treatment for Excedrin Migraine because it has been discontinued until further notice. Both caplet and gel tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as the company, GlaxoSmithKline, works to resolve an inconsistency in how the ingredients are weighed. The manufacturer stated that this production halt is a precautionary measure and there are no risks associated with the products.

    According to the Migraine Research Foundation, migraines impact an estimated one in four households in the U.S. with about 90 percent of migraine sufferers having a family history of migraines. What does this temporary pause in production mean for those people? While Excedrin Migraine is the most frequently used over-the-counter drug for migraines, try looking for substitute medications with the same formula as Excedrin Migraine Excedrin Tension Headache and Excedrin PM Headache have not been affected by the production halt and are both still available. You should consult with your pharmacist to find temporary alternatives.

    You May Like: Iud Cause Migraines

    Excedrin Migraine & Benadryl Combo

    Long time migraine sufferer here. Cant figure out my triggers but Ive gotten really good at catching them early and taking medicine. However, I still wake with full blown migraines sometimes and its too late for triptans to work. But Ive now discovered 2 Excedrin Migraine and 1 Benadryl tablet, taken together at the same time, is a miracle worker. Ive now tried this combo at the start of a migraine and in the middle of a full blown one and Ive had a lot of success. See my neurologist again on Tuesday and will hopefully get some more insight on why this is working for me better than triptans. Seems silly that my drug cocktail is OTC after suffering for so long, but want to pass along in case this unlikely combo would work for some of you.

    Also want to add Im on 30mgs Amitriptyline daily.

    Migraine Diagnosis And Treatment

    Production Mishap Causes Excedrin Shortage

    Although there is currently no cure for migraines, a number of treatment options are available to help you cope with the condition.

    Once youre diagnosed with migraines, your doctor will help you determine which treatments are right for you. This will depend on the type, frequency and severity of your headaches, as well as your individual medical history and any pre-existing conditions.

    Every person is different and what works for one migraine sufferer may not be effective for another so there may be a bit of trial and error before you find the best medicine or treatment to control your migraines.

    You May Like: Migraine Weather

    Excedrin Migraine Alternatives: What You Can Take Instead

    We know having trouble getting the medication you need is really frustrating, especially when there are already so few effective over-the-counter options for migraine sufferers. Luckily, there are alternative treatments that you could try if youâre affected by the Excedrin® Migraine shortage.

    If you’re looking for an acute medication that’s more effective, you should talk to a doctor to see if a prescription treatment makes more sense for you. Naproxen, for example, is another NSAID that might work better for you than Excedrin® Migraine. In addition, there are seven different types of triptans, a medication thatâs specifically designed to reduce the severity of migraine attacks. As always, a doctor is the best resource if you have any concerns.

    We know itâs not easy for migraine sufferers to just switch to another medication. Migraines are personal and we fully understand that it can take time to find the right one. If youâd like to talk to a Cove doctor about potential migraine treatment options, you can get started here.

    The information provided in this article is not a substitute for professional medical advice, diagnosis, or treatment. You should not rely upon the content provided in this article for specific medical advice. If you have any questions or concerns, please talk to your doctor.

    Different Types Of Headaches

    There are four main types of headaches. For people who suffer from frequent headaches, knowing which one they have will help them decide which version of Excedrin will work best to treat the issue.

    Tension Headaches

    A tension headache is the most common of all headaches. It usually feels like a slight pressure being put on the head, causing an ache on both sides of the head. Tension headaches often come with pain in the neck and shoulders. While they arent the most painful headaches, they can cause enough discomfort to be quite a nuisance.

    Tensions headaches are vary between sporadic or chronic, meaning people either get them consistently or every now and then.

    Cluster Headaches

    After migraine headaches, cluster headaches are often considered the most serious, and most painful, type of headache. It often causes extreme pain behind one of the eyes or around the nose, lasting from a few minutes to several hours.

    With cluster headaches, the pain is sudden and can happen almost every day. For those who suffer from these types of headaches, it can often mean months or years of painful, numbing headaches. Powerful pain relief medication is needed to treat these headaches, like Excedrin Extra Strength, so that suffers can continue with their lives.

    Sinus Headaches

    Migraine Headaches

    Excedrin Migraine helps treat these migraine headaches so that people can get back to their daily routines without pain.

    Read Also: Naproxen For Migraine Dosage

    See Your Primary Care Doctor

    It’s best to come up with a plan with your primary care doctor or headache specialist concerning which over-the-counter medication you may take if you develop a headache. This is because even though Tylenol, Excedrin, and NSAIDs are available without a prescription, they are not safe for everyone.

    While not an exhaustive review, here are some examples of the concerns associated with these over-the-counter medications.

    NSAIDs : NSAIDs can cause stomach irritation and bleed so should not be used by people on blood-thinning medications or by people with a history of stomach ulcers.

    Moreover, people with certain medical problems should either not take NSAIDs or should be very closely monitored by their healthcare provider while taking one.

    Aspirin or aspirin-containing products , should never be given to children, as they can increase a child’s risk for developing a serious illness called Reye’s syndrome.

    Tylenol : Many over-the-counter medications contain Tylenol , like cold medicines and of course, Excedrin. With that, a person can overdose on Tylenol unintentionally, and this can lead to liver failure.

    All Over-the-Counter Medications:Over-the-counter medications may interact with your prescription medications. This is why it’s essential to inform your healthcare provider of all the medications you are taking, including any vitamins or supplements.

    Excedrin Migraine 300 Coated Caplets

    Excedrin Extra Strength for Headache Relief, Caplets, 24 ...
    Item dimensions L x W x H15 x 15 x 15 centimeters
    Dosage form
    • A noticeable reduction in pain within 30 minutes
    • Major improvements in their ability to take part in normal activities
    • Excedrin migraine contains acetaminophen, aspirin, and therapeutically active caffeine
    • Major improvements in their ability to take part in normal activities

    Recommended Reading: Migraine Causes Fever

    How Should I Take Excedrin

    Use Excedrin exactly as directed on the label, or as it has been prescribed by your doctor. Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

    Take Excedrin with food or milk if it makes your stomach upset.

    This medication can cause unusual results with certain lab tests for glucose in the urine. Tell any doctor who treats you that you are using Excedrin.

    If you need surgery, tell the surgeon ahead of time that you are using Excedrin. You may need to stop using the medicine for a short time.

    Store Excedrin at room temperature away from moisture and heat.

    Customers Who Viewed This Item Also Viewed

    • Is Discontinued By Manufacturer :No
    • Product Dimensions :15 x 15 x 15 cm 250 Grams
    • Date First Available :Oct. 24 2012
    • Manufacturer :Excedrin

    Excedrin Migraine contains acetaminophen, aspirin, and Therapeutically Active Caffeine.A noticeable reduction in pain within 30 minutesMajor improvements in their ability to take part in normal activities300 coated caplets

    Also Check: Irritated Eyes Headache Nausea Weakness And Dizziness Are Early Symptoms Of What Injury

    Causes Of Migraines In Children

    About 3%10% of children experience migraines, and the risk increases with age through puberty.

    Migraines occur in children for a variety of reasons, some of which include:

    • Infection and illness:Children sometimes have a headache that accompanies a cold, sinus infection, or the flu. Although these types of illnesses can occur at any time of the year, they most commonly occur between October and May, the traditional cold and flu season.
    • Genetics:Migraines often run in families. About 60%70% of children who have migraines have a parent or immediate family member who also experiences migraines.
    • Mental health:Stress or anxiety related to school or family problems can cause headaches in children.
    • Head trauma:Head injuries are obvious culprits of headaches and migraine pain. Take your child to see a physician if they have experienced a head injury and are having headaches.
    • Dietary: Changes to normal eating patterns or skipping meals can cause migraines in children. Some specific foods and drinks may increase the likelihood of headaches in children, too, including chocolate, cheese, fermented foods, foods containing monosodium glutamate , and caffeine.
    • Environmental factors:Things like secondhand smoke, strong perfumes, pollution, loud noises, and strong lighting or strobe lights can cause migraines in children.

    Where Can You Get Excedrin Migraine Tablets In Ontario Canada

    Update on the Excedrin recall

    Individuals cannot purcahse Excedrin Migraine in Canada because it is illegal to sell or import an analgesic drug that contains a mixture of acetaminophen and salicylic acid or derivatives of it, according to the Canadian Justice Laws Website. Excedrin Migraine contains acetaminophen and Aspirin, which is an acetylsalicylic acid.

    The active ingredients in Excedrin Migraine are 250mg of acetaminophen, 250mg of aspirin and 65mg of caffeine, as stated by Excedrin. The law banning this mixture in Canada was passed in 1986, as indicated by the Canadian Justice Laws Website.

    Analgesic drugs with aspirin and acetaminophen increase the risk of chronic renal failure through something known as analgesic nephropathy. However, analgesic drugs containing only one of these ingredients may still lead to analgesic nephropathy, according to The New England Journal of Medicine. Many such drugs were removed from the over-the-counter market decades ago, but Canada took the matter a step further by banning analgesic drugs with the potentially harmful mixture altogether.

    Excedrin is available for purchase in Canada, but the Excedrin Migraine version is not. The company also makes Excedrin Mild, which contains 325mg of acetaminophen and caffeine, as the companys website indicates. There is no aspirin in Excedrin Mild, but it contains significantly more acetaminophen. Excedrin sold in Canada contains 250mg of acetaminophen and 65mg of caffeine, but it contains no aspirin.

    Also Check: Midrinone

    New Study Links Coffee To Migraine Risk

    About 80 percent of adults suffer from headaches at least occasionally, said Dr. Laurie Knepper, an associate professor of neurology at the University Pittsburgh School of Medicine and a physician with the University of Pittsburghs Headache Center.

    Headaches arent created equal. The pain can be dull and constant, throbbing or searing. They can be annoying, disabling or, rarely the sign of a life-threatening medical problem. Knowing which kind of headache you have can help you get treatment and relief.

    These are common headache symptoms:

    Symptoms include:

    • Pain involves the whole head, not just one side.
    • Mild pain which is often described an aching pressure.
    • Often triggered by stress.
    • Usually improves with a dose of over-the-counter pain medication.
    • Stress management techniques can help over the long term.

    RELATED ARTICLES

    Popular Articles